Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 78, NWS Columbia, SC

July 5, 20164 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2016, 6:20 PM EDT for 4 counties in South Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 6:20 PM EDT (22:20 UTC)
Expired
Jul 5, 2016, 7:15 PM EDT
In force
55 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bamberg County, SC, Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:42 PM EDTTSTM WND DMG5 Wsw Summerton, SCJACKS CREEK LANDING AND CAMPGROUND REPORTED VERY STRONG WINDS FOR APPROXIMATELY 5 MINUTES. THE STRONG WINDS BLEW SEVERAL MEDIUM TO LARGE LIMBS DOWN ALONG WITH SEVERAL TRASH CANS WITHIN THE CAMPGROUND. THE WINDS ALSO PRODUCED LARGE WAVES THAT CAUSED A BOATS BOW

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WUUS52 KCAE 052220
SVRCAE
SCC009-017-027-075-052315-
/O.NEW.KCAE.SV.W.0078.160705T2220Z-160705T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHWESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 715 PM EDT

* AT 619 PM EDT...A LINE OF THUNDERSTORMS EXTENDED FROM EASTERN
  CALHOUN COUNTY SOUTHWARD INTO BAMBERG COUNTY. MOVEMENT
  WAS EASTWARD NEAR 35 MPH. SOME OF THE THUNDERSTORMS IN 
  THE LINE CONTAINED WIND GUSTS OF 40 TO 60 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HOLLY HILL...BRANCHVILLE...SUMMERTON...BOWMAN...ELLOREE...SANTEE...
  CAMERON...EUTAWVILLE...ROWESVILLE AND VANCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8022 3330 8025 3327 8030 3328 8035
      3326 8036 3326 8043 3329 8049 3333 8051
      3313 8089 3306 8090 3310 8094 3307 8099
      3361 8075 3362 8004
TIME...MOT...LOC 2219Z 267DEG 19KT 3342 8078 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
454 
WWUS52 KCAE 052250
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT TUE JUL 5 2016

SCC009-017-052257-
/O.CAN.KCAE.SV.W.0078.000000T0000Z-160705T2315Z/
CALHOUN SC-BAMBERG SC-
650 PM EDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND
SOUTHEASTERN BAMBERG COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED 
EAST OF THE AREA. 

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8022 3330 8025 3327 8030 3328 8035
      3326 8036 3326 8043 3329 8049 3333 8049
      3333 8051 3323 8071 3356 8054 3354 8051
      3356 8050 3361 8052 3362 8004
TIME...MOT...LOC 2247Z 267DEG 19KT 3343 8060 

$$

SCC027-075-052315-
/O.CON.KCAE.SV.W.0078.000000T0000Z-160705T2315Z/
ORANGEBURG SC-CLARENDON SC-
650 PM EDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHEASTERN ORANGEBURG AND SOUTHWESTERN CLARENDON COUNTIES...

AT 647 PM EDT...THUNDERSTORMS WERE IN MUCH OF CLARENDON COUNTY 
AND EASTERN ORANGEBURG COUNTY. MOVEMENT WAS EASTWARD NEAR 30 MPH.
SOME OF THE THUNDERSTORMS CONTAINED WIND GUSTS OF 40 TO 60 MPH. .

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HOLLY HILL...SUMMERTON...SANTEE...EUTAWVILLE AND VANCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8022 3330 8025 3327 8030 3328 8035
      3326 8036 3326 8043 3329 8049 3333 8049
      3333 8051 3323 8071 3356 8054 3354 8051
      3356 8050 3361 8052 3362 8004
TIME...MOT...LOC 2247Z 267DEG 19KT 3343 8060 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:44 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 5, 5:44 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
544 PM EDT TUE JUL 5 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into
the northern Gulf of Mexico through the week. A weak pressure
trough will linger near the forecast area. The pattern supports
mainly scattered diurnal thunderstorms with temperatures above
normal.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Showers and thunderstorms have moved into the forecast area as the
short wave trough moves closer to the area. Temperatures around
100 degrees or higher this afternoon have generated plenty of
instability which is now generating additional convection as
outflow boundaries interact with higher pockets of instability.
With dry conditions aloft the potential for strong and damaging
winds remains possible...with a few locations already reporting
wind gusts around 50 mph. Expect the thunderstorms to continue
moving through the area with another round already moving into the
CSRA. Thunderstorms will slowly diminish with sunset...however
expect a few to linger into the overnight. The rainfall has also
lowered the temperatures considerably across the area with
locations previous in the low 100s dropping into the low 80s. Even
with the rainfall cooling things temporarily expect overnight lows
in the middle to upper 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
The models display a mid-level shortwave trough over the forecast
area Wednesday and Wednesday night. The feature is shown beginning
to shift east of the area Thursday. Surface ridging is forecast to
continue south of the region with lee-side troughing in the
forecast area. The upper feature will likely lead to increased
thunderstorm coverage to what we have experienced of late for
Wednesday and Wednesday night, but coverage may remain limited as
some of the guidance suggests stronger low-level convergence will
set up ahead of the surface trough east of the forecast area. The
guidance consensus supports pops around 30 percent. The NAM
forecasts soundings display weak instability Wednesday likely
because of an early start to convection and cloudiness. The
guidance has had a cool surface temperature bias of late and with
expected h5 temperatures around -8 C stronger instability and more
of a severe weather threat may develop. The NAM displayed strong
instability Thursday likely because of less cloudiness as the
upper lift begins to shift eastward. The model had surface-based
LI's of -8 to -9. Thunderstorm coverage should be less because of
less moisture behind the upper system but severe thunderstorms
may occur because of the instability. We continued to follow the
high maximum temperature guidance because of the recent bias. Used
the consensus for the minimum temperature forecast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The GFS and ECMWF displayed surface ridging continuing to extend
from the Atlantic into the Gulf of Mexico through the medium-range
period. Upper ridging was also shown during much of the period
although the ECMWF did indicate some troughing developing late and
its MOS had a higher pop than the GFS MOS. We followed the
guidance consensus for the pop of 10 to 20 percent through Monday
and about 30 percent Tuesday. Leaned toward the higher maximum
temperature guidance because of the recent bias and dry
environment.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Prevailing VFR conditions during the 24 hr TAF period.

SW winds to around 12 knots with gusts around 20 knots. Abundant
moisture, lee-side troughing and moderate instability will promote
scattered diurnal convection through this evening. Convection
associated with an approaching shortwave will move out of central
GA and into the CSRA early this afternoon. Models suggest that
coverage and intensity will diminish as the cells move eastward.
However there may be times where visibilities will be reduced in
heavy rainfall.

Models show drier air moving in from the west this evening,
limiting the threat of widespread fog and stratus Wednesday
morning. However, the the shallow moisture and weaker winds than
last night could allow for fog/stratus at the fog prone sites and
sites that receive rainfall today. SW winds will gust up to 20
knots after 15z Wednesday.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 5, 3:45 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EDT TUE JUL 5 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
345 AM EDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON TEMPERATURES AROUND 100 DEGREES, ALONG WITH PLENTY OF
LOW-LEVEL MOISTURE, WILL COMBINE TO CREATE HEAT INDEX VALUES
BETWEEN 105 AND 109 DEGREES LATE THIS AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE
POSSIBLE DURING THE AFTERNOON HOURS ACROSS THE AREA. STRONG GUSTY
WINDS AND SMALL HAIL WILL BE THE BIGGEST THREATS WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 4:33 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
433 PM EDT TUE JUL 5 2016

SCZ015-052115-
LANCASTER-
433 PM EDT TUE JUL 5 2016

...STRONG THUNDERSTORMS OUTFLOW WILL AFFECT NORTHWESTERN LANCASTER
COUNTY...

AT 431 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM EAST CHARLOTTE TO NEAR JONESVILLE...AND MOVING
EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE FROM THE OUTFLOW OF THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LANCASTER AND WAXHAW.

LAT...LON 3493 8078 3482 8079 3482 8058 3472 8087
      3474 8088 3479 8087 3483 8090 3484 8087
      3490 8088 3493 8086 3501 8091 3504 8090
      3507 8091 3507 8090
TIME...MOT...LOC 2031Z 294DEG 34KT 3522 8077 3490 8165
Special weather statement, Jul 5, 4:38 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EDT TUE JUL 5 2016

SCZ020-021-026>028-030-035-036-052115-
BARNWELL-NEWBERRY-LEXINGTON-SALUDA-RICHLAND-FAIRFIELD-ORANGEBURG-
AIKEN-
438 PM EDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
ORANGEBURG...EAST CENTRAL SALUDA...NORTHERN BARNWELL...NORTHWESTERN
RICHLAND...SOUTH CENTRAL FAIRFIELD...SOUTHEASTERN NEWBERRY...
LEXINGTON AND NORTHEASTERN AIKEN COUNTIES...

AT 436 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF PROSPERITY TO 7 MILES NORTHEAST
OF NEW ELLENTON...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BOATERS
ON LAKE MURRAY WILL BE AT RISK FOR VERY STRONG WIND GUSTS.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...SPRINGDALE...
ST.
ANDREWS...BATESBURG...OAK GROVE...RED BANK...DENTSVILLE...
BATESBURG-LEESVILLE...SOUTH CONGAREE...PINE RIDGE...NEW ELLENTON...
GASTON...LEESVILLE...FIVE POINTS...BLYTHEWOOD AND CHAPIN.

REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

LAT...LON 3425 8092 3373 8111 3348 8137 3342 8168
      3419 8150
TIME...MOT...LOC 2036Z 268DEG 36KT 3412 8145 3349 8160
Local storm report, Jul 5, 5:12 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
512 PM EDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND GST     1 S SPRINGDALE          33.94N 81.11W
07/05/2016  M46 MPH          LEXINGTON          SC   ASOS

            COLUMBIA METRO AIRPORT MEASURED A 46 MPH
            WIND GUST AT 5:03 PM.

&&

HC
Local storm report, Jul 5, 5:22 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
522 PM EDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     7 SSE AUGUSTA           33.37N 81.95W
07/05/2016  M58 MPH          RICHMOND           GA   ASOS

            AUGUSTA BUSH FIELD MEASURED A 58 MPH WIND
            GUST AT 5:09 PM.

&&

HC
Local storm report, Jul 5, 5:31 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
531 PM EDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     2 ENE IRMO              34.11N 81.16W
07/05/2016                   RICHLAND           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREES DOWN ON
            STAMPORT CIRCLE AT RIVERWALK WAY. TIME
            ESTIMATED BY RADAR.

&&

HC
Local storm report, Jul 5, 5:45 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
545 PM EDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     1 SE THOMSON            33.46N 82.49W
07/05/2016                   MCDUFFIE           GA   LAW ENFORCEMENT

            MCCORMICK COUNTY DISPATCH REPORTED TREES
            DOWN ON POWER LINES ON MICHAEL ST. IN
            THOMSON.

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:09 PM EDTSpecial Weather StatementCAEMcCormick51 min
Jul 5, 4:03 PM EDTSpecial Weather StatementCAEEdgefield, Newberry, Saluda57 min
Jul 5, 4:25 PM EDTSpecial Weather StatementCAEAiken, Edgefield, McCormick, Saluda50 min
Jul 5, 4:38 PM EDTSpecial Weather StatementCAEAiken, Lexington37 min
Jul 5, 4:38 PM EDTSevere Thunderstorm WarningCAEEdgefield37 min
Jul 5, 5:05 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 4 more55 min
Jul 5, 5:13 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, McCormick, Saluda62 min
Jul 5, 5:33 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg57 min
Jul 5, 5:45 PM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lee, Richland and 1 more75 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.